Alert archive / Illinois / Freezing Rain Advisories in 2013
Freezing Rain Advisory 4, NWS Lincoln, IL
NWS Lincoln, IL issued this freezing rain advisory at Dec 20, 2013, 3:43 PM CST for 11 counties in Illinois. It took effect at Dec 21, 2013, 6:00 AM CST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Dec 20, 2013, 3:43 PM CST (21:43 UTC)
- In effect from
- Dec 21, 2013, 6:00 AM CST
- Expired
- Dec 22, 2013, 12:00 AM CST
- In force
- 18 hr
- Issued by
- NWS Lincoln, IL
Counties Cass County, IL, DeWitt County, IL, Logan County, IL, Mason County, IL, McLean County, IL, Menard County, IL, Morgan County, IL, Sangamon County, IL, Scott County, IL, Tazewell County, IL, Woodford County, IL
The radar
The Lincoln radar (KILX), 27 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 377 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 198 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this freezing rain advisory went out at Dec 20, 3:19 PM CST, 24 minutes earlier.
Area forecast discussion, Dec 20, 3:19 PM CST, 24 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 319 PM CST Fri Dec 20 2013 .DISCUSSION... ISSUED 319 PM CST Fri Dec 20 2013 Main concern will continue to be with the developing winter weather/heavy rain producing weather system coming out of the southern plains late tonight and through the day Saturday. The GFS and European models are in fairly good agreement, with the NAM not that far behind, in the short term. SHORT TERM...Tonight through Sunday Positively tilted upper level trough in the desert southwest will be the main focus for the myriad of weather types we can expect the next 36-48 hours. A series of relatively weaker shortwaves and increasing isentropic lift overnight will spread widespread rain into southeast and east central Illinois early tonight, and then a chance for light freezing rain from Jacksonville-SPI-ILX-BMI later tonight. The main precipitation threat will be during the day Saturday as an increasing upper level jet causes the trough to become negatively tilted and start lifting out toward the Midwest. This will maximize the lift in central and southeast Illinois Saturday. Plenty of low level moisture will result in periods of heavy rain in southeast Illinois. Sufficient instability may also produce scattered to isolated thunderstorms, which will enhance rainfall amounts south of I-70. Will keep the Flood Watch going for the eastern half of the forecast area with rainfall totals still expecting to range from 1.00 to 2.50 inches from Taylorville-DEC- CMI-DNV to the I-70 corridor, with 2.50 to 4.00 to the south of I-70. To the north, plenty of warm air aloft and surface temperatures hovering just below freezing will result in widespread icing west of the Illinois River Saturday morning and afternoon. By evening, forecast soundings indicate a very small wedge of above freezing air around 5,000 ft AGL, which should result in a mix of freezing rain and sleet. Eventually the low level cold air will filter into the IL River valley late Saturday night as the surface low tracks from southern IL into central IN. Snowfall amounts have been lowered a bit with 1 to 2 inches along the IL River and 3 inches to the west toward GBG. As a result...will issue a Winter Storm Warning for mixed precipitation - with ice being the main threat Saturday into early Sunday morning. Between the IL River and I-55, temperature profiles are extremely tricky as readings will be hovering right around freezing. There could be just enough warm air to nudge temperatures above freezing during the later afternoon hours and especially during the evening. Thus, will issue a Freezing Rain Advisory for this area for Saturday during the day. If temperatures dont warm up, we may need to extend this in later forecasts, but at this time it looks like the biggest issue will be up to 0.10 of ice during the morning and early afternoon. Central IL will then see the mixed precipitation change to light snow by early Sunday, but accumulations will be extremely limited as the dry slot with the storm system lifts into the area as the low level cold air is filtering in. LONG TERM...Monday through Friday Very few changes made to the previous forecast for Monday and the Christmas holiday. Will keep a slight chance for snow on Monday, with mainly flurries anticipated in central and east centra IL. Much colder air will move in with morning lows below zero west of the IL River, single digits in the rest of central and eastern IL, with teens in the southeast for Tuesday morning. This will be courtesy of an Arctic high pressure area and northwest winds flowing over what should be an extensive snowfield to our northwest. A southwest low level flow on Christmas Day will moderate temperatures back toward seasonal normals. A northern stream shortwave will also move through the upper Great Lakes on Christmas Day, which could spread a little light snow/flurries into parts of central IL, followed by another surge of cold air to close out the week. Miller && .AVIATION... ISSUED 1155 AM CST Fri Dec 20 2013 Weakening 1007 mb low pressure near Jacksonville IL to lift ne along a frontal boundary near or just west of I-55 and into northern Indiana at 1008 mb by early this evening. This will tug the cold front southeast from I-55 through the rest of central IL during the afternoon. Breezy ssw winds with gusts 15-23 kts ahead of the front along I-72 TAF sites to turn wnw behind the front during the afternoon while nne winds 5-10 kts prevail at PIA and BMI. Ceilings to generally be less than 1k ft next 24 hours, though could rise to MVFR ceilings in warm sector today along I-72 for a few hours. Dense fog at Bloomington while vsbys down to a mile at PIA should lift to 1-3 miles during the afternoon and continue 2-4 mile range tonight with some fog and isolated light rain showers. Light freezing rain possible nw of PIA this afternoon and could spread further se toward PIA and even I-55 late tonight and Saturday morning as next wave of precipitation spreads northward across central IL during Saturday morning as deepening low pressure to 1000 mb into west central AR by 18Z/noon Sat. 07 && .ILX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH from Midnight CST tonight through late Saturday night FOR ILZ044>046-052>057-061>063-066>068-071>073. FREEZING RAIN ADVISORY from 6 AM to 6 PM CST Saturday FOR ILZ031- 037-038-041>043-047>051. WINTER STORM WARNING from 6 AM Saturday to 6 AM CST Sunday FOR ILZ027>030-036-040. &&
Hazardous weather outlook, Dec 20, 3:11 PM CST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 311 PM CST FRI DEC 20 2013 ILZ027>030-036-040-211200- FULTON-KNOX-MARSHALL-PEORIA-SCHUYLER-STARK- 311 PM CST FRI DEC 20 2013 ...WINTER STORM WARNING IN EFFECT FROM 6 AM SATURDAY TO 6 AM CST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT PATCHY LIGHT FREEZING RAIN OR FREEZING DRIZZLE IS POSSIBLE THIS AFTERNOON AND EVENING NORTHWEST OF THE ILLINOIS RIVER...AND ACROSS THE AREA OVERNIGHT. PRECIPITATION AMOUNTS SHOULD REMAIN VERY LIGHT...BUT SLIPPERY CONDITIONS COULD CREATE HAZARDOUS TRAVEL ON UNTREATED ROADS AS TEMPERATURES SLIP INTO THE UPPER 20S TO AROUND 30 DEGREES BY OVERNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A WINTER STORM WILL BRING A MIXED BAG OF WINTRY PRECIPITATION TO THE ILLINOIS RIVER VALLEY THIS WEEKEND. FREEZING RAIN WILL BE THE PRIMARY THREAT...CONTINUING SATURDAY MORNING BEFORE MIXING WITH RAIN SATURDAY AFTERNOON. THE RAIN WILL CHANGE BACK TO A MIX OF FREEZING RAIN AND SNOW SATURDAY NIGHT AND ALL SNOW LATER SATURDAY NIGHT INTO SUNDAY MORNING. ICE ACCUMULATION UP TO A QUARTER INCH IS POSSIBLE WITH THE HIGHER AMOUNTS NEAR GALESBURG. BETWEEN 2 AND 3 INCHES OF SNOW IS POSSIBLE LATER SATURDAY NIGHT INTO SUNDAY NORTHWEST OF THE ILLINOIS RIVER...WITH 1 TO 2 INCHES SOUTHEAST OF THE ILLINOIS RIVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ031-037-038-041>043-047>051-211200- CASS-DE WITT-LOGAN-MASON-MCLEAN-MENARD-MORGAN-SANGAMON-SCOTT- TAZEWELL-WOODFORD- 311 PM CST FRI DEC 20 2013 ...FREEZING RAIN ADVISORY IN EFFECT FROM 6 AM TO 6 PM CST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT PATCHY LIGHT FREEZING RAIN OR FREEZING DRIZZLE IS POSSIBLE OVERNIGHT. PRECIPITATION AMOUNTS SHOULD REMAIN VERY LIGHT...BUT SLIPPERY CONDITIONS COULD CREATE HAZARDOUS TRAVEL ON UNTREATED ROADS AS TEMPERATURES SLIP JUST BELOW FREEZING DURING OVERNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A WINTER STORM WILL BRING A MIXED BAG OF WINTRY PRECIPITATION TO CENTRAL ILLINOIS THIS WEEKEND. A PERIOD OF FREEZING RAIN WILL BE POSSIBLE SATURDAY MORNING BEFORE CHANGING TO ALL RAIN BY SATURDAY AFTERNOON. RAIN WILL THEN CONTINUE INTO SATURDAY EVENING BEFORE CHANGING TO FREEZING RAIN AND SNOW AFTER MIDNIGHT SATURDAY NIGHT...AND ALL SNOW BY SUNDAY MORNING WITH UP TO 1 INCH OF SNOW POSSIBLE THEN. UP TO A TENTH INCH OF ICE ACCUMULATIONS ARE POSSIBLE ESPECIALLY FROM I-55 NORTHWEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ044>046-052>057-061>063-066>068-071>073-211200- CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS- EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MOULTRIE-PIATT-RICHLAND- SHELBY-VERMILION- 311 PM CST FRI DEC 20 2013 ...FLOOD WATCH IN EFFECT FROM MIDNIGHT CST TONIGHT THROUGH LATE SATURDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HEAVY RAINFALL IS ALSO POSSIBLE OVERNIGHT FRIDAY NIGHT THROUGH SATURDAY NIGHT. EARLY INDICATIONS SUGGEST RAINFALL AMOUNTS OF 1.5 TO 3 INCHES ALONG AND SOUTHEAST OF TAYLORVILLE TO DECATUR TO CHAMPAIGN LINE WILL BE POSSIBLE...WITH AS MUCH AS 4 INCHES POSSIBLE NEAR THE WABASH RIVER BY LAWRENCEVILLE. THIS HEAVY RAINFALL COUPLED WITH RECENT SNOW MELT...COULD LEAD TO FLOODING OF MANY AREA RIVERS...ESPECIALLY IN SOUTHEAST ILLINOIS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. 07
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 20, 10:05 AM CST | River Flood Warning | ILX | Clay, Richland | 7 days |
| Dec 20, 3:43 PM CST | Winter Storm Warning | ILX | Fulton, Knox, Marshall, Peoria, Schuyler, Stark | 38 hr |
Nearby
Freezing Rain Advisories in Illinois, 2013Every freezing rain advisory in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.